Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Paducah, KY

July 20, 2000Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 20, 2000, 10:57 AM CDT for Ripley County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2000, 10:57 AM CDT (15:57 UTC)
Expired
Jul 20, 2000, 11:45 AM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 201558
SVRPAH
MOC181-201645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1145 AM CDT

* AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF DONIPHAN...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  DONIPHAN AT 1130 AM CDT
  7 MILES SOUTHWEST OF NAYLOR AT 1145 AM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
THURSDAY AFTERNOON FOR SOUTHEAST MISSOURI.

YORK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:25 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 20, 9:25 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CDT THU JUL 20 2000

WILL UPDATE SOUTHEAST MISSOURI ZONES TO DRAMATICALLY RAISE POPS FOR
THE REST OF TODAY...FOR CONVECTIVE COMPLEX MOVING IN FROM THE WEST.
WILL INTRODUCE STRONG WORDING AND MENTION WINDS AFTER READING SWOMCD
FROM SPC. ELEVATED INSTABILITY PARAMETERS REMAIN IMPRESSIVE INTO
SEMO WITH SHOWALTERS ON THE ORDER OF -6 TO -8 AND LAPSE RATES 6.5
DEG C FROM 7/00-500MB. WIND FIELDS NOT TOO BAD EITHER. BLOOMFIELD
WIND PROFILER SHOWS SOME SPEED SHEAR FROM 25 INCREASING TO 40KTS.
WILL CONTINUE TO MONITOR ZONES FURTHER EAST AS WELL.

.PAH...NONE.

CN

In the hours before

Special weather statement, Jul 20, 10:04 AM CDT, 53 minutes before
ILZ075-080>082-084>094-KYZ001>013-017-022-MOZ076-086-087-100-107>112-
114-201800-

THUNDERSTORM OUTLOOK...VALID UNTIL 6 AM FRIDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1004 AM CDT THU JUL 20 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF SOUTHEAST
MISSOURI UNTIL 3 PM...

AT MID MORNING...A LINE OF STRONG THUNDERSTORMS WAS OVER THE OZARKS
OF SOUTHERN MISSOURI. THESE STORMS WERE MOVING RAPIDLY TO THE EAST
SOUTHEAST AT 40 TO 50 MPH...AND WILL CROSS PARTS OF SOUTHEAST
MISSOURI BETWEEN 10 AM AND 2 PM. THE SEVERE THUNDERSTORM WATCH
INCLUDES THE FOLLOWING COUNTIES IN SOUTHEAST MISSOURI... CARTER...
RIPLEY...AND BUTLER. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS UP TO AROUND 60 MPH.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND PARTS OF WESTERN KENTUCKY AS A WEAK
COLD FRONT APPROACHES FROM THE NORTHWEST. THERE IS A SLIGHT RISK
SOME OF TONIGHTS STORMS COULD BE SEVERE OVER PARTS OF SOUTHEAST
MISSOURI. ONCE AGAIN...THE MAIN THREAT APPEARS TO BE DAMAGING WINDS.

STRONG WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL
INCREASE THE POTENTIAL OF DAMAGING GUSTS. THE POTENTIAL FOR LARGE
HAIL IS LIMITED BY WARM TEMPERATURES ALOFT...HOWEVER ISOLATED
OCCURRENCES OF HAIL UP TO 1 INCH ARE POSSIBLE IN THE SLIGHT RISK
AREA.

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR SOUTHEAST MISSOURI.
SPOTTER ACTIVATION IS NOT EXPECTED FOR SOUTHWEST INDIANA OR ADJACENT
PARTS OF KENTUCKY AND ILLINOIS.

YORK
Special weather statement, Jul 20, 10:42 AM CDT, 15 minutes before
MOZ107>109-201645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1042 AM CDT THU JUL 20 2000

...THUNDERSTORMS WITH STRONG WINDS ENTERING CARTER AND RIPLEY
COUNTIES...

AT 1040 AM...A LINE OF THUNDERSTORMS WAS APPROACHING THE WESTERN
BORDER OF CARTER AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI. THESE
STORMS WILL MOVE QUICKLY EAST TO THE POPLAR BLUFF AREA AROUND 1145
AM.

A FEW OF THE STRONGER STORMS MAY CONTAIN WIND GUSTS TO 50 MPH. THIS
WOULD KNOCK DOWN SMALL TREE LIMBS. MOVE INDOORS TO A PLACE OF
SAFETY AS THESE STORMS APPROACH.

YORK

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.